Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Boundary element methods for potential problems with nonlinear boundary conditions


Authors: M. Ganesh and O. Steinbach
Journal: Math. Comp. 70 (2001), 1031-1042
MSC (2000): Primary 31C20, 65L20, 65N38, 74S15
DOI: https://doi.org/10.1090/S0025-5718-00-01266-7
Published electronically: June 12, 2000
MathSciNet review: 1826575
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

Galerkin boundary element methods for the solution of novel first kind Steklov-Poincaré and hypersingular operator boundary integral equations with nonlinear perturbations are investigated to solve potential type problems in two- and three-dimensional Lipschitz domains with nonlinear boundary conditions. For the numerical solution of the resulting Newton iterate linear boundary integral equations, we propose practical variants of the Galerkin scheme and give corresponding error estimates. We also discuss the actual implementation process with suitable preconditioners and propose an optimal hybrid solution strategy.


References [Enhancements On Off] (What's this?)

  • 1. K. E. Atkinson, G. A. Chandler, BIE methods for solving Laplace's equation with nonlinear boundary conditions. Math. Comp. 55 (1990) 451-457. MR 91d:65181
  • 2. O. Axelsson, Iterative Solution Methods. Cambridge University Press, 1994. MR 95f:65005
  • 3. R. Bialecki, A. J. Nowak, Boundary value problems in heat conduction with nonlinear material and nonlinear boundary conditions. Appl. Math. Model. 5 (1981) 417-421.
  • 4. C. Carstensen, M. Kuhn, U. Langer, Fast parallel solvers for symmetric boundary element domain decomposition equations. Numer. Math. 79 (1998) 321-347. MR 99d:65336
  • 5. P. G. Ciarlet, The Finite Element Method for Elliptic Problems. North-Holland, 1978. MR 58:25001
  • 6. M. Costabel, Boundary integral operators on Lipschitz domains: Elementary results. SIAM J. Math. Anal. 19 (1988) 613-626. MR 89h:35090
  • 7. R. L. Doucette, A collocation method for the numerical solution of Laplace's equation with nonlinear boundary conditions on a polygon. SIAM J. Numer. Anal. 30 (1993) 717-732. MR 94f:65113
  • 8. C. Eck, O. Steinbach, W. L. Wendland, A symmetric boundary element method for contact problems with friction. Math. Comput. Simulation 50 (1999) 41-59. CMP 2000:03
  • 9. P. P. B. Eggermont, J. Saranen, $L^p$ estimates of boundary integral equations for some nonlinear boundary value problems. Numer. Math. 58 (1990) 465-478. MR 91m:65325
  • 10. M. Ganesh, A BIE method for a nonlinear BVP. J. Comput. Appl. Math. 45 (1993) 299-308. MR 94f:65116
  • 11. M. Ganesh, I. G. Graham and J. Sivaloganathan, A pseudospectral three-dimensional boundary integral method applied to a nonlinear model problems from finite elasticity. SIAM J. Numer. Anal. 31 (1994) 1378-1414. MR 95g:45011
  • 12. M. Ganesh, O. Steinbach, Nonlinear boundary integral equations for harmonic problems. J. Int. Equations. Appl. 11(4) (1999).
  • 13. G. C. Hsiao, W. L. Wendland, The Aubin-Nitsche Lemma for integral equations. J. Int. Equations. Appl. 3 (1981) 299-315.
  • 14. F. Incropera, D. DeWitt, Fundamentals of Heat and Mass Transfer, John Wiley & Sons, New York, 1990.
  • 15. D. B. Ingham, P. J. Heggs, M. Manzoor, Boundary integral equation solution of nonlinear plane potential problem. IMA J. Numer. Anal. 1 (1981) 415-426. MR 83a:65122
  • 16. M. A. Kelmanson, Solution of nonlinear elliptic equations with boundary singularities by an integral equation method. J. Comp. Phys. 56 (1984) 244-258.
  • 17. K. Ruotsalainen, J. Saranen, On the collocation method for a nonlinear boundary integral equation. J. Comput. Appl. Math. 28 (1989) 339-348. MR 91d:65180
  • 18. K. Ruotsalainen, W. L. Wendland, On the boundary element method for some nonlinear boundary value problems. Numer. Math. 53 (1988) 299-314. MR 89h:65189
  • 19. Y. Saad, Iterative Methods for Sparse Linear Systems. PWS, Boston, 1996.
  • 20. A. H. Schatz, V. Thomée, W. L. Wendland, Mathematical Theory of Finite and Boundary Element Methods. Birkhäuser, Basel, 1990. MR 92f:65004
  • 21. O. Steinbach, W. L. Wendland, The construction of some efficient preconditioners in the boundary element method. Adv. Comput. Math. 9 (1998) 191-216. MR 99j:65219

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 31C20, 65L20, 65N38, 74S15

Retrieve articles in all journals with MSC (2000): 31C20, 65L20, 65N38, 74S15


Additional Information

M. Ganesh
Affiliation: School of Mathematics, University of New South Wales, Sydney 2052, Australia
Email: ganesh@maths.unsw.edu.au

O. Steinbach
Affiliation: Mathematisches Institut A, Universität Stuttgart, Pfaffenwaldring 57, 70569 Stuttgart, Germany
Email: steinbach@mathematik.uni-stuttgart.de

DOI: https://doi.org/10.1090/S0025-5718-00-01266-7
Keywords: Boundary element methods, Nonlinear boundary conditions
Received by editor(s): September 10, 1998
Received by editor(s) in revised form: November 3, 1998, and July 30, 1999
Published electronically: June 12, 2000
Additional Notes: Part of this work was carried out while the second author was a Visiting Fellow in the School of Mathematics, UNSW, under an Australian Research Council Grant. The support of the Australian Research Council is gratefully acknowledged by both authors.
Dedicated: Dedicated to Professor Ian Sloan on the occasion of his 60th birthday
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society